Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Bismarck, ND

August 8, 2002Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 11:37 PM CDT for Pierce County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 11:37 PM CDT (04:37 UTC)
Expired
Aug 9, 2002, 12:15 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS53 KBIS 090437
SVRBIS
NDC069-090515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILVA...OR ABOUT 51 MILES WEST OF DEVILS
  LAKE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUGBY AT 1155 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHEAST
NORTH DAKOTA.

LAT...LON 4815 10012 4808 9987 4850 9958 4851 10009

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU AUG 08 2002

A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO
SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY
HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND
THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN
SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500
MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM
EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE
FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING
NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN.

THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED
LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH
DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION
SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA
SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION.
THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE
INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION.

.BIS...NONE.

LM

In the hours before

Local storm report, Aug 8, 9:19 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

919 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0855 PM    LINTON                    ND   NON TSTM WINDS

08/08/02   EMMONS                         50 MPH NON TSTM WINDS.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          SMALL BRANCES DOWN.

0905 PM    STRASBURG                 ND   60 MPH TSTM GUST

08/08/02   EMMONS                         REPORTED BY STORM

                                          SPOTTER.  SOME LARGE

                                          BRANCHES DOWN.

0906 PM    10 SW GARRISON            ND   70 MPH TSTM GUST

08/08/02   MCLEAN                         REPORTED BY PUBLIC.

                                          ESTIMATED WIND 70 MPH

                                          SHOCK THE HOUSE.
Local storm report, Aug 8, 9:40 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

940 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0936 PM    GARRISON                  ND   80 MPH TSTM GUST

08/08/02   MCLEAN                         REPORTED BY EMERGENCY

                                          MANAGEMENT.   MARBLE

                                          SIZE HAIL.
Local storm report, Aug 8, 10:05 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1005 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0850 PM    ST ANTHONY                ND   65-70 MPH TSTM GUST

08/08/02   MORTON                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0930 PM    WISHEK                    ND   55-60 MPH TSTM GUST

08/08/02   MCINTOSH                       LARGE TREE BRANCHES

                                          DOWN. REPORTED BY STORM

                                          SPOTTER.

0950 PM    ASHLEY                    ND   60 MPH TSTM GUST

08/08/02   MCINTOSH                       TREES DOWN. REPORTED BY

                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 8, 10:24 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1024 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1005 PM    PETTIBONE                 ND   60 MPH TSTM GUST

08/08/02   KIDDER                         REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 8, 10:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1057 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0909 PM    3 SE (BIS)BISMARCK MUNI A ND   78 MPH TSTM GUST

08/08/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

1038 PM    10 SW CARRINGTON          ND   65 MPH TSTM GUST

08/08/02   FOSTER                         REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 8, 11:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1105 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1102 PM    HARVEY                    ND   60 MPH TSTM GUST

08/08/02   WELLS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:20 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger40 min
Aug 8, 7:45 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Aug 8, 8:16 PM CDTSevere Thunderstorm WarningBISEmmons59 min
Aug 8, 8:29 PM CDTSevere Thunderstorm WarningBISMorton61 min
Aug 8, 8:55 PM CDTSevere Thunderstorm WarningBISBurleigh65 min
Aug 8, 9:06 PM CDTSevere Thunderstorm WarningBISMcLean54 min
Aug 8, 9:15 PM CDTSevere Thunderstorm WarningBISKidder, Logan, McIntosh60 min
Aug 8, 9:57 PM CDTSevere Thunderstorm WarningBISSheridan63 min
Aug 8, 10:37 PM CDTSevere Thunderstorm WarningBISFoster, Wells53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.